Do all serious pain relievers cause nausea equally?
September 6, 2019 3:03 PM   Subscribe

For post-surgery pain, Dear Friend was prescribed hydrocodone with acetaminophen. It's causing him nausea. He says OTC pain relievers have never really provided any pain relief. What to do?

Do all the heavy-duty PRs cause nausea? Could the acetaminophen be making it worse? Is it worth asking the doctor to prescribe a different one?

He's been cutting them in half (says he doesn't think they're time-release ones) and taking them with food. Anything else he can do to minimize the nausea?
posted by dancing leaves to Health & Fitness (17 answers total)
 
Weed, maybe? (Possibly instead of the medicine?)
posted by pinochiette at 3:08 PM on September 6 [3 favorites]


This is a doctor-only question... it is always worth talking to the doctor and discussing options if the current option isn't working.
posted by brainmouse at 3:08 PM on September 6 [6 favorites]


Do all the heavy-duty PRs cause nausea? Could the acetaminophen be making it worse? Is it worth asking the doctor to prescribe a different one?

No. Yes. Yes.

All of the codones make my sister barfy. She has taken other heavy-duty pain relievers, including recently when she just had hand surgery which do not do this to her. There are also a wide range of OTC pain relievers and it's worth making sure your friend had tried the different kinds.

says he doesn't think they're time-release ones

It is pretty important to KNOW this, not just think it. I'd be making a call to the doc's to see if there's a better option.
posted by jessamyn at 3:14 PM on September 6 [4 favorites]


Narcotic painkillers can cause nausea in some people. It can help to take the pills with crackers and then continue to eat crackers every 30 minutes or so. An empty stomach makes nausea worse. But, speak to the doctor about trying other medications ASAP. Not all of them create the same side effects. Cannabis helped a family member with major pain after surgery after he was at the maximum dose of the narcotic painkillers he was on and was still having a lot of pain. But, he was already an experienced cannabis user, and his comfort with it made it an easy addition.
posted by quince at 3:34 PM on September 6


I have taken a lot of heavy pain killers for a neck injury, including post surgery. Having talked to a lot of people in similar situations, it seems to me that people react differently. I can take Percocet but not Vicodin, and my dad is the opposite.

The one thing that they all do is cause constipation. For some reason, no doctor tells you this. It's an expected side effect—the meds temporarily paralyze your GI tract. The only thing that works for this is Miralax.
posted by radioamy at 3:40 PM on September 6 [1 favorite]


I hope your friend feels better soon.

The various opioid pain medications are metabolised in various ways, so different reactions between drug are common. Also, it's worth noting that some opioid medications can be administered rectally, which may sound weird to Anglophone sensibilities, but is sometimes a very simple way of reducing GI side-effects. Can all those French people really be wrong?
posted by howfar at 3:47 PM on September 6 [1 favorite]


Even shopping OTC pills can pay off. I know people who love Naproxen/Motrin but can’t abide Ibuprofen/Advil, and vice versa.
posted by SaltySalticid at 4:01 PM on September 6


It’s common to also take a nausea medication post surgery. Something like Zofran. This is a call the surgeon’s office question to either add something to manage nausea and/or try other pain meds. Each person is different.
posted by Crystalinne at 4:03 PM on September 6 [7 favorites]


Just want to note that Motrin is ibuprofen, just like Advil. The brand name in the US for naproxen is Alleve.

Which highlights that this is a great question for a doctor and not us internet randos.

Also that zofran is GREAT and works really well on nausea but that it is also constipating so if you take it with narcotics be serious about Miralax or similar.
posted by jeoc at 4:39 PM on September 6 [4 favorites]


Nthing that absolutely they can have different levels of nausea, and it's also different from person to person. Also, if it hasn't been long, it could be lingering nausea from anesthesia. Also in favor of the above advice on Zofran and a stool softener taken in generous portions. (Unfortunately learned the latter the hard way.)
posted by ktkt at 4:58 PM on September 6


This is me too, for many, many meds. For me the key is "take with food" doesn't mean a spoonful of applesauce or a few crackers. It means "a whole meal." The least I can get away with is a large portion of oatmeal. My stomach needs to be good and full and then I'm fine.
posted by BlahLaLa at 6:07 PM on September 6 [1 favorite]


Source: I'm an Emergency Physician/Medical Toxicologist

It's causing him nausea

Not at all uncommon even with Hydrocodone + Acetaminophen, which almost always causes the least nausea and vomiting (N+V) of the three "flavors" of Hydrocodone + OTC NSAID (the other two are Hydrocodone + Aspirin and Hydrocodone + Ibuprofen)

Fortunately, and this holds true for all all three of them, about 80-85% of patients develop tolerance to these side effects within 1-3 weeks.

So doing nothing, just waiting and being patient, should be all it takes to nip your friend's N+V in the bud

However, if his N+V is so severe that it kills his appetite entirely or makes keeping food and liquid down impossible, he's got a potentially very serious problem on his hands and should see a doctor immediately
posted by BadgerDoctor at 6:51 PM on September 6 [3 favorites]


Obviously, listen to BadgerDoctor and talk to DF's doctor. I have had many a surgery and taken many a Vicodin. I have had some that induce nausea and some that don't. It is a generic and I think just the different manufacturers pills may have a lesser effect. YMMV.
posted by AugustWest at 11:24 PM on September 6


They all have the potential but everyone is different. Oxycodone makes me puke but I do just fine with hydrocodone.
Definitely ask to try something different.
posted by SLC Mom at 1:02 AM on September 7


They all make me puke. I have to take them for kidney stones. Anti-nausea medicine helps. But I have still ended up in the ER getting IV fluids and morphine after too many rounds of pill + vomiting. As BadgerDoctor says, depending on how bad he is doing, this is either a call your doctor issue or a go to the ER issue.
posted by hydropsyche at 5:02 AM on September 7


That's why the chronic pain management clinic wanted to keep me on Nucynta for as long as possible, because it rarely causes nausea. But it wasn't doing the job anymore, and it *was* causing itching.

Now, if Dear Friend is having a lot of nausea post-op, they maaaaaay also be trying to be up and around and doing too much too soon? Or maybe not. But it's a question the doctor may ask.
posted by The Underpants Monster at 5:07 PM on September 7


Oh yeah, seconding that you can get a scopolamine patch or Zofran. They even make Zofran that disolves under the tongue, that's genius.
posted by radioamy at 12:51 PM on September 8


« Older Restaurant Etiquette: Can I politely bring my own...   |   Help me find a news story about a trader who made... Newer »

You are not logged in, either login or create an account to post comments